Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 37, NWS Honolulu, HI

March 3, 2006Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 3, 2006, 6:15 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 3, 2006, 6:15 AM HST (16:15 UTC)
Expired
Mar 3, 2006, 9:30 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Honolulu County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 4.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2006-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2006-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 031622
FFWHFO
HIC003-031930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
615 AM HST FRI MAR 3 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 930 AM HST

* AT 612 AM HST...RADAR SHOWED RAINFALL CONTINUING OVER THE KOOLAU 
  MOUNTAINS AND WINDWARD COAST OF OAHU FROM PUNALUU TO WAIMANALO. 
  THE AREA OF HEAVY RAIN HAS BEEN NEARLY STATIONARY BUT DECREASING 
  IN INTENSITY. ALTHOUGH THE RAINFALL HAS BEEN DECREASING...RUNOFF 
  WILL CONTINUE FOR SOME TIME YET.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WAIMANALO...KANEOHE...KAILUA AND PUNALUU.

STAY AWAY FROM STREAMS AND LOW LYING AREAS PRONE TO FLOODING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. MANY 
ROADS REMAIN CLOSED.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 930 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2163 15791 2149 15799 2137 15789 2124 15773
      2131 15765 2146 15772

$$
DONALDSON/CRAIG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 3, 4:00 AM HST, 2 hours 15 minutes earlier.

Area forecast discussion, Mar 3, 4:00 AM HST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST FRI MAR 3 2006

.SYNOPSIS...
WET CONDITIONS WILL CONTINUE TODAY ACROSS OAHU...AND MAY SPREAD TO
OTHER PARTS OF THE STATE. TRADE-WIND WEATHER WILL RETURN OVER THE
WEEKEND.

&&

.DISCUSSION...
MOIST SOUTHEAST FLOW...TOGETHER WITH DIFFLUENCE ALOFT AND A SURFACE
TROUGH TO THE WEST OF THE MAIN HAWAIIAN ISLANDS ALL COMBINED TO
PRODUCE CONTINUED MODERATE TO HEAVY SHOWERS...MOSTLY OVER OAHU AND
THE BIG ISLAND. ALSO...AN ELONGATED AREA OF STEADY RAIN SPREADING
FROM SOUTHWEST TO NORTHEAST TOWARD OAHU INCLUDED SHOWERS...THAT AT
LEAST IN RADAR DATA...SHOWED RAIN RATES APPROACHING 4 INCHES AN
HOUR. ALTHOUGH MOST MODELS ROUGHLY APPROXIMATED THE PRESENT
SITUATION...THEIR LIMITED ABILITY TO RESOLVE MESOSCALE PHENOMENA
SHOWED ITSELF IN DISPLACED AND FLATTENED RAIN MAXIMA. ON THE
WHOLE...THE GFS SEEMED TO HAVE THE BEST REPRESENTATION.

IN ANY CASE...THE MODELS AGREE THAT GRADUAL RIDGING ALOFT WILL WORK
ITS WAY DOWN TO THE SURFACE OVER THE NEXT 36 HOURS...REBUILDING THE
SUBTROPICAL RIDGE...PUSHING THE SURFACE TROUGH OFF TO THE WEST...AND
TAPPING INTO A DRIER AIRMASS UPWIND. ALMOST ANY CHANGE IN THE
OVERALL WEATHER REGIME IS CERTAIN TO ALLEVIATE THE FLOODING...SINCE
BY DEFINITION THE ANOMALOUSLY HEAVY RAINFALL DEPENDS ON A RARE
COMBINATION OF FACTORS. HOWEVER...CONTINUED HEAVY RAINFALL PROBABLY
DEPENDS THE MOST ON WIND DIRECTION FOR THREE MAIN REASONS. FIRST...
SOUTHEAST WIND TAPS INTO MOISTER AIR FROM THE DEEP TROPICS.
SECOND...SOUTHEAST WIND BLOWING ALONG MOUNTAIN RANGES ORIENTED FROM
SOUTHEAST TO NORTHWEST...LIKE THE KOOLAUS...PRODUCES VORTICITY AND
HENCE LIFT ALONG THEIR NORTHEAST SLOPES. FINALLY...SOUTHEAST WIND
TENDS TO SHIFT THE LEE PLUME FROM ONE HAWAIIAN ISLAND ONTO THE NEXT
ISLAND... FURTHER ENHANCING RAINFALL THERE. NONE OF THE MODELS TURN
WIND DIRECTION SIGNIFICANTLY TO THE NORTHEAST BEFORE SATURDAY
MORNING. THUS...THOUGH UPPER-LEVEL SUPPORT FOR THE RAIN IS EXPECTED
TO DIMINISH THIS MORNING...RAINFALL WILL TAPER OFF SLOWLY THROUGH
TODAY. CONSIDERING THE SATURATED STATE OF THE SOIL IN SOME PLACES...
THE RISK OF LOCAL FLOODING MAY LINGER INTO EARLY SATURDAY.
HOWEVER...ONCE THE WIND DOES SHIFT...CONDITIONS WILL RETURN TO
TRADE-WIND CLIMATOLOGY FAIRLY QUICKLY.

&&

.MARINE...
MOKAPU BUOY INDICATES THAT SWELL FROM THE NORTH-NORTHEAST WILL PUSH
SURF UP TO NEAR THE ADVISORY LEVEL AGAIN TODAY...SO THE HIGH SURF
ADVISORY IS CONTINUED UNTIL EARLY SATURDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH...KAUAI OAHU TIL 4 PM FRIDAY
HIGH SURF ADVISORY...MOST EAST SHORES TIL 4 AM HST SATURDAY

&&

RYSHKO

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 3:50 PM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 2, 7:00 PM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 3, 12:25 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 3, 3:25 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 3, 4:00 AM HSTMarine Weather StatementHFO24 hr
Mar 3, 9:25 AM HSTFlash Flood WarningHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.